Kentucky, 2003

Damaging Wind in Kentucky, May 5, 2003

May 5, 2003 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 5, 7:25 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 5, 7:25 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
825 AM EDT MON MAY 5 2003

REPORTS OF TREES DOWN AND OTHER NON THUNDERSTORM WIND DAMAGE ARE
PILING UP HERE THIS MORNING AS THE TIGHT PRESSURE GRADIENT AND
STRONG WINDS ALOFT ARE BROUGHT DOWN TO THE SURFACE IN SHOWERS. AN
ADDITIONAL SEVERE THREAT WILL MOVE IN OVER THE NEXT COUPLE OF HOURS
AS A LINE OF SEVERE THUNDERSTORMS MOVE INTO THIS CHARGED
ENVIRONMENT. AS A RESULT...HAVE ISSUED A HIGH WIND ADVISORY THROUGH
5 PM EDT. WILL HOLD OF ON A ZONE UPDATE FOR A FEW MINUTES AS
INDICATIONS ARE THAT A TORNADO BOX IS FORTHCOMING. UPDATES TO THE
TEXT PRODUCTS SHORTLY.

.JKL...WIND ADVISORY THROUGH 5 PM EDT FOR ENTIRE CWA.

GREIF
---------------------------------------------------------------------
145 AM EDT MON MAY 5 2003

UPPER LEVEL CHARTS REVEAL A TROUGH OVER NEW ENGLAND...RIDGE OVER
APPALACHIANS ...NEGATIVELY TILTED TROUGH OVER THE PLAINS...AND MEAN
TROUGH OVER THE WEST COAST.

MODELS ARE A BIT TOO FAR NORTHEAST WITH WARM AIR AT 850 MB IN
ASSOCIATION WITH THE WARM FRONT.

CURRENT RADAR SHOWS STORMS STREAMING INTO NORTHERN HALF OF CWA WITH
GOOD ISENTROPIC LIFT.  TORNADO WATCH BOX BUMPS UP AGAINST CWA TO THE
WEST.  SURFACE LOW OVER NORTHERN MISSOURI WITH ASSOCIATED WARM FRONT
MOVING NORTHEAST INTO SOUTHERN KENTUCKY.  SHOULD POKE INTO CWA BY
12Z THIS MORNING THE WAY THINGS ARE GOING.  COLD FRONT IS WELL OUT
TO THE WEST IN THE PLAINS.  THE NEGATIVELY TILTED TROUGH IS IN THE
PROCESS OF BECOMING SEVERELY NEGATIVELY TILTED OVER THE CENTRAL
PLAINS AND LOSE ITS CHARACTERISTICS.  THE ETA IS TRENDING WEAKER AND
FARTHER WEST WITH THIS LOW WHICH SUPPORTS THIS THINKING.  UPPER FLOW
WILL BECOME MORE PARALLEL WITH SURFACE COLD FRONT.

THE PLANS FOR THE COLD FRONT HAVE OBVIOUSLY CHANGED A BIT FROM
EARLIER THINKING.  THE ORIENTATION WILL BECOME MORE EAST-WEST
ORIENTED BY WEDNESDAY WITH WAVES DEVELOPING ALONG IT AND MOVING TO
THE EAST.  THE FRONT COULD BECOME NEARLY STATIONARY OVER THE CWA BY
MID-WEEK.  MESOETA IS SHOWING SOME HEAVY RAIN AS EARLY AS TUESDAY.
THIS COULD SPELL TROUBLE HYDROLOGICALLY WITH POTENTIAL FLOODING
PROBLEMS.  PERIODS OF GOOD MOISTURE AND LIFT WILL OCCUR. WILL
PROBABLY BE A HYDROLOGICALLY BUSY WEEK.  TIMING OF THESE WAVES IS A
BIT MURKY AS THERE ARE DIFFERENCES IN MODEL OUTPUT.  ETA MIGHT BE
THE BETTER SOLUTION RIGHT NOW AS GFS IS HAVING FEEDBACK PROBLEMS.

MODELS ARE FAIRLY SIMILAR WITH TEMPS OVER THE NEAR TERM...EXCEPT AVN
MOS LOOKS A LITTLE BIT WARM FOR TUESDAY AS I EXPECT CLOUDS AND
PRECIP...SO 80S WOULD BE KIND OF TOUGH TO ACHIEVE.  NGM POPS DO NOT
LOOK TOO BAD.

HEINLEIN
---------------------------------------------------------------------
1042 PM EDT SUN MAY 4 2003

CURRENT FORECAST IS ON TRACK. HOWEVER...WILL UPDATE LATE AND
MIDNIGHT WORDING. THUNDERSTORMS TO THE WEST SHOULD MERGE INTO AN MCS
OVERNIGHT WITH SOME POSSIBLY REMAINING STRONG ON THE LEADING EDGE
INTO THE FAR WESTERN COUNTIES. THE PRECIP SHOULD REACH WESTERN AREAS
AROUND 9Z AND THEN SPREAD TO EASTERN AREAS BY DAWN. AN UPDATED HWO
WAS WENT EARLIER THIS EVENING TO ACCOUNT FOR CHANCE OF SEVERE STORMS
LATE TONIGHT AND ON MONDAY. IF ENOUGH SFC HEATING OCCURS TOMORROW...
IT COULD BE AN ACTIVE DAY GIVEN MODEL FORECAST SHEAR/CAPE. THIS WILL
HAVE TO BE MONITORED.

PELTON

--------------------------------------------------------------------
445 PM EDT SUN MAY 4 2003

19Z SFC ANALYSIS SHOWS DEEP LOW PRESSURE NEAR HASTINGS WITH HIGH
PRESSURE OVER THE NORTHEAST. A TIGHTENING PRESSURE GRADIENT WILL
INCREASE THE WINDS LATER TONIGHT BRINGING IN HIGHER DEWPOINT AIR
THIS EVENING. ON RADAR...THERE IS A LARGE AREA OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE SYSTEM/S WARM FRONT...MOVING
THROUGH WESTERN AND CENTRAL KENTUCKY. VIRGA IS SHOWING UP FURTHER
EAST BUT IT WILL BE AWHILE BEFORE ANY OF THE RAIN WILL BE ABLE TO
REACH THE GROUND. EARLIER FOG AND STRATUS CLOUDS OF EAST KENTUCKY
WHERE OVERRUN BY THICK CIRRUS BLOWING OFF FROM THE STORMS TO THE
WEST KEPT OUR TEMPERATURES IN CHECK.

THE MODELS ARE SIMILAR IN SHOWING A STEADY STATE PATTERN OF A FLAT
TROUGH OUT WEST AND FLAT RIDGE IN THE SOUTHEAST. THIS WILL DIFFER
LITTLE FROM A ZONAL PATTERN WITH FAST FLOW AND SEVERAL SMALL TROUGHS
ROLLING THROUGH THE MIDDLE HALF OF THE NATION FROM WEST TO EAST. THE
NORTHERN STREAM WILL DROP A TROUGH INTO THE UPPER MIDWEST EARLY IN
THE PERIOD WHERE IT WILL STAY AND SLOWLY WEAKEN THROUGH MID WEEK.
FOLLOWING THIS A SERIES OF UPPER LOWS WILL ROLL THROUGH THE INTER-
MOUNTAIN REGION OF THE NORTHWEST AND PROGRESS EAST INTO THE NORTHERN
OHIO VALLEY KEEPING THE WEATHER QUITE UNSETTLED THROUGH THE WEEKEND.

SENSIBLE WEATHER WILL FEATURE A WET WEEK FOR EAST KENTUCKY AS A
SERIES OF MCS/S...PERHAPS ACCOMPANIED BY SEVERE WEATHER...LOOK TO
ROLL ACROSS THE LOWER OHIO VALLEY AND INTO THE SOUTHERN APPALACHIANS
EVERY 12 TO 24 HOURS INTO THE WEEKEND. AS IT LOOKS NOW...BASIN
AVERAGE RAINFALL WILL RANGE FROM 3 TO 6 INCHES BY SATURDAY MORNING
LEADING TO SIGNIFICANT RISES ON THE EAST KENTUCKY TRIBUTARIES
DESPITE THE LARGE AMOUNT OF FOLIAGE AVAILABLE TO SOAK UP THE THE RUN
OFF. LOCALIZED FLASH FLOODING WILL BE POSSIBLE SHOULD ANY OF THE
MCS/S SET UP AND TRAIN FOR TOO LONG.

FOR TONIGHT EXPECT THE SHOWERS AND THUNDERSTORMS TO MOVE INTO EAST
KENTUCKY LATER THIS EVENING WITH THE BEST RAINS COMING AFTER
MIDNIGHT THANKS TO PLENTY OF UPPER LEVEL DIVERGENCE...ISENTROPIC
LIFT AND CLIMBING PWS. THIS INITIAL BATCH OF RAIN WILL MOVE THROUGH
DURING MONDAY MORNING...HOWEVER IT WILL LEAVE BEHIND A CHARGE
ATMOSPHERE THAT COULD GO TO TOWN WITH ANY CLEARING AND SFC HEATING
IN THE AFTERNOON. LIS WILL BE DOWN TO -5 WITH CAPES PUSHING 2000
J/KG AND A FAVORABLE MODERATELY STRONG WIND SHEAR PATTERN. SPC HAS
WISELY PLACED EAST KENTUCKY IN A DAY 2 SLIGHT RISK...NOT FAR FROM A
MODERATE RISK...FOR SEVERE WEATHER MONDAY. THE GFS AND ETA SHOW
ANOTHER MCS DEVELOPING MONDAY NIGHT AND PASSING THROUGH SOUTHEAST
KENTUCKY...LEANING TOWARD THE GFS/S FURTHER SOUTH SOLUTION. A
PERSISTENT AREA OF LOW PRESSURE TO THE SOUTHWEST WILL PUMP OUT
LITTLE WAVES THAT WILL RUN ALONG THE BOUNDARY AND THROUGH THE
CENTRAL APPALACHIANS REPEATING THE SCENARIO THROUGH THE END OF THE
WEEK. AFTER THE PASSAGE OF EACH WAVE THE HIGH PW AND THETA E AIR
WILL RECHARGE AND LAY THE GROUNDWORK FOR ADDITIONAL STORMS 12 TO 24
HOURS LATER. THROUGH THE WEEK...MAX TEMPERATURES WILL BE DEPENDENT
ON THE MCS/S TIMING AND AMOUNT OF DEBRIS CLOUDS LEFT BEHIND BY
EACH...BUT THEY WILL HAVE THE POTENTIAL TO REACH THE MIDDLE AND
UPPER 70S EACH DAY WITH ENOUGH SUNSHINE.

MOS NUMBERS ARE SIMILAR THROUGH THE PERIOD...SPLIT THE DIFFERENCE
WHEN THEY OCCURRED. ADJUSTED TEMPS TONIGHT TO BETTER REFLECT A SMALL
HILL TO VALLEY TEMP SPLIT TONIGHT AND RISING TEMPS TOWARD DAWN. MADE
POPS HIGHEST FROM AROUND DAWN UNTIL NOON MONDAY.

IFPS GRIDS...PERFORMED MY USUAL POPULATION WITH THE MESOETA TEMP AND
WIND FIELDS THROUGH 60 HOURS...ADJUSTED THESE VIA TEMPORAL EDITOR TO
BETTER FIT EXPECTED MAXES AND MINS. ALSO PLAYED UP A EARLY MORNING
LOW TONIGHT AND THEN RISING TEMPS TOWARD DAWN AS THE WINDS SCOUR OUT
THE COOLER AIR IN THE VALLEYS. THE REST OF THE GRIDS WERE IN PRETTY
GOOD SHAPE. GIVEN THE MODEL CONSENSUS FOR AN ACTIVE PATTERN...
GENERALLY RAISED SKY AND POPS THROUGH THE EXTENDED.

ZONE FORECAST AND TEXT PRODUCTS ALREADY ISSUED...UPDATES TO THE
GRAPHICS AND GRIDS OUT SHORTLY.

ACTUAL CCF NUMBERS:
LOZ 059/075 062/078 057 8+5
JKL 063/073 062/077 059 7+5

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
--------------------------------------------------------------------
953 AM EDT SUN MAY 4 2003

LATEST SFC MAP REVEALS CWA SANDWICHED BETWEEN VACATING HIGH PRESSURE
NEAR THE CATSKILLS AND DEEPENING LOW PRESSURE IN CENTRAL PLAINS.
ALSO NOTED IS SFC TROUGH ALONG APPALACHIANS IN CONJUNCTION WITH
VORT/5H TROUGH REMNANTS. THESE TWO FEATURES HAVE KEPT LOWER CLOUDS
AROUND LATER INTO THE MORNING THAN EXPECTED. ROARING MCS WEST OF US
SHOVING HIGH CLOUD SHIELD OVER THE TOP OF THESE SLOWLY DISSIPATING
LOW CLOUDS IN OUR AREA. WHILE MCS SHOULD DIE AS IT RUNS INTO SOME
MILD RIDGING...THESE TWO SCENARIOS WILL COMBINE TO KEEP US COOLER
THAN ANTICIPATED. WILL LOWER TEMPS ACROSS ALL ZONES ACCOUNTING FOR
THIS AND WILL USE MOSTLY CLOUDY WORDING.

GEOGERIAN
Hazardous weather outlook, May 5, 7:56 AM EST, 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
856 AM EDT MON MAY 5 2003

...TORNADO WATCH THROUGH 2 PM EDT...
...WIND ADVISORY THROUGH 5 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS ALL OF EASTERN
KENTUCKY TODAY. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
INDICATES THAT THERE IS A SLIGHT TO MODERATE RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. SOME
STORMS MAY PRODUCE DAMAGING WINDS...AND LARGE HAIL. THE THREAT OF
ISOLATED TORNADOS EXISTS AS WELL.  IN ADDITION...STRONG WINDS WILL
OCCUR OUTSIDE OF THUNDERSTORMS...ESPECIALLY WITH SHOWERS AND ON THE
RIDGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SOUTH
OF INTERSTATE 64. SOME OF THESE STORMS MAY PRODUCE DAMAGING
WINDS...AND LARGE HAIL. THE THREAT OF AN ISOLATED TORNADO EXISTS AS
WELL.

THE CHANCE OF THUNDERSTORMS EXISTS THROUGH THE REST OF THE WORK
WEEK...AND INTO SATURDAY. A LARGE LOW PRESSURE AREA WILL SIT OVER
THE SOUTHERN PLAINS STATES...PERIODICALLY SENDING OUT SMALL
DISTURBANCES EVERY 12 TO 24 HOURS. THIS WILL SET UP AN UNSETTLED
WEATHER PATTERN OVER EASTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HAIL AND WIND DAMAGE
TODAY.

RAY/GREIF

In the hours before

Local storm report, May 5, 7:35 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
835 AM EDT MON MAY 5 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 AM    BURN SIDE                 KY   WIND DAMAGE
05/05/03   PULASKI                        TREE DOWNS POWER LINE ON
                                          WEST ANTIOCH AVE
                                          REPORTED BY 24 HR CONTACT

0620 AM    SOMERSET                  KY   WIND DAMAGE
05/05/03   PULASKI                        UTILITY POLE DOWN ON HOLMES
                                          AVE REPORTED BY 24
                                          CONTACT

0620 AM    SOMERSET                  KY   WIND DAMAGE
05/05/03   PULASKI                        TREES DOWN POWER LINES AND
                                          UTILITY POLE ON HIGHLAND
                                          DRIVE REPORTED BY 24
                                          HR CONTACT

0620 AM    SOMERSET                  KY   WIND DAMAGE
05/05/03   PULASKI                        TREES DOWN POWER LINES
                                          ON RADIO LANE
                                          REPORTED BY 24 CONTACT

0630 AM    COUNTY WIDE               KY   WIND DAMAGE
05/05/03   LESLIE                         NUMEROUS TREES DOWN ACROSS
                                          COUNTY REPORTED BY EM

0800 AM    IRVINE                    KY   WIND DAMAGE
05/05/03   ESTILL                         ROOF BLOWN OFF COLONIAL
                                          HOTEL ON RIVER DRIVE
                                          REPORTED BY EM

0810 AM    WHITESBURG                KY   WIND DAMAGE
05/05/03   LETCHER                        TREES DOWN AROUND HOUSE
                                          REPORTED BY CO OP

0815 AM    MOUNT CARMEL HIGH SCHOOL  KY   WIND DAMAGE
05/05/03   BREATHITT                      NUMEROUS TREES DOWN
                                          REPORTED BY BUS DRIVERS

0750 AM    JACKSON                   KY   WIND DAMAGE
05/05/03   BREATHITT                      TREE ACROSS HWY 30
                                          REPORTED BY NWS EMPLOYEE

0825 AM    5 W MONTICELLO            KY   WIND DAMAGE
05/05/03   WAYNE                          TREES DOWN ON HWY 1720
                                          REPORTED BY PUBLIC

RAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
May 5, 8:29 AM EST
Where
Powell County, 5 mi SW of Stanton
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -83.933

Trees were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355978.